Alert archive / Nebraska / Tornado Warnings in 2018

Tornado Warning 11, NWS Omaha, NE

May 2, 2018Richardson County, Nebraska

NWS Omaha, NE issued this tornado warning at May 2, 2018, 6:45 PM CDT for Richardson County, Nebraska. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2018, 6:45 PM CDT (23:45 UTC)
Expired
May 2, 2018, 7:15 PM CDT
In force
30 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Richardson County, NE

The radar

The Omaha radar (KOAX), 143 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 6:58 PM CDTTSTM WND GST 541 Nne Falls City, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 5:27 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.8 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 633 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 251 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
633 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

363 
WFUS53 KOAX 022345
TOROAX
NEC147-030015-
/O.NEW.KOAX.TO.W.0011.180502T2345Z-180503T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
645 PM CDT WED MAY 2 2018

The National Weather Service in Omaha has issued a

* Tornado Warning for...
  Central Richardson County in southeastern Nebraska...

* Until 715 PM CDT
    
* At 645 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Verdon, or 7 miles northwest of Falls City, moving
  northeast at 40 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Falls City around 655 PM CDT. 

Other locations impacted by this tornadic thunderstorm include Indian
Cave State Park, Salem and Barada.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4017 9583 4026 9557 4026 9555 4025 9552
      4025 9549 4023 9547 4019 9548 4016 9543
      4014 9543 4013 9541 4001 9571
TIME...MOT...LOC 2345Z 236DEG 36KT 4011 9573 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

MEAD
3 follow-up statements
145 
WWUS53 KOAX 022350
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
650 PM CDT WED MAY 2 2018

NEC147-030015-
/O.CON.KOAX.TO.W.0011.000000T0000Z-180503T0015Z/
Richardson NE-
650 PM CDT WED MAY 2 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR CENTRAL
RICHARDSON COUNTY...
    
At 649 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Verdon, or 6 miles northwest of Falls City, moving
northeast at 30 mph.

HAZARD...Tornado. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This dangerous storm will be near...
  Falls City around 700 PM CDT. 

Other locations impacted by this tornadic thunderstorm include Indian
Cave State Park, Salem and Barada.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4017 9583 4026 9557 4026 9555 4025 9552
      4025 9549 4023 9547 4019 9548 4016 9543
      4014 9543 4013 9541 4001 9571
TIME...MOT...LOC 2349Z 242DEG 25KT 4012 9570 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

MEAD
507 
WWUS53 KOAX 022354
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
654 PM CDT WED MAY 2 2018

NEC147-030015-
/O.CON.KOAX.TO.W.0011.000000T0000Z-180503T0015Z/
Richardson NE-
654 PM CDT WED MAY 2 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR CENTRAL
RICHARDSON COUNTY...
    
At 653 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Verdon, or 7 miles northwest of Falls City, moving
northeast at 40 mph.

HAZARD...Tornado. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This tornadic thunderstorm will remain over mainly rural areas of
central Richardson County, including the following locations: Indian
Cave State Park and Barada.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4020 9574 4026 9557 4026 9555 4025 9552
      4025 9549 4023 9547 4019 9548 4016 9543
      4014 9543 4013 9541 4006 9567
TIME...MOT...LOC 2353Z 231DEG 42KT 4017 9566 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

MEAD
977 
WWUS53 KOAX 030006
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
706 PM CDT WED MAY 2 2018

NEC147-030015-
/O.CON.KOAX.TO.W.0011.000000T0000Z-180503T0015Z/
Richardson NE-
706 PM CDT WED MAY 2 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
NORTHEASTERN RICHARDSON COUNTY...
    
At 706 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles west of Craig, or 10 miles north of Falls City,
moving northeast at 40 mph.

HAZARD...Tornado. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Barada and Indian Cave State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4026 9557 4026 9555 4025 9552 4025 9549
      4023 9547 4019 9548 4016 9543 4014 9543
      4013 9541 4008 9559 4024 9563
TIME...MOT...LOC 0006Z 239DEG 34KT 4021 9553 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

MEAD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 2, 6:34 PM CDT, 11 minutes earlier.

Area forecast discussion, May 2, 6:34 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
634 PM CDT Wed May 2 2018

.SHORT TERM...(Tonight through Saturday)
Issued at 237 PM CDT Wed May 2 2018

...Severe storm threat this afternoon/evening and again
Thursday...

Latest surface analysis placed a stationary front from near
Concordia KS through southeast NE (south of Beatrice and Nebraska
City) into southwest IA between Shenandoah and Clarinda. This
boundary may shift slightly north this afternoon as pressure falls
increase over the central Plains. Model guidance and water vapor
imagery hint at a subtle mid-level speed maxima over the central
High Plains which is contributing to rapid storm formation across
western KS. As forcing for ascent associated with that mid-level
disturbance continues northeast, expect additional storm formation
this afternoon from northeast KS through southeast NE and
southwest IA.

Given a favorable overlap of moderate to strong instability and
around 50 kt of deep-layer shear, the setup will favor supercells
as the initial storm mode with a risk for large hail and perhaps a
tornado or two. Convection-allowing model guidance indicates that
any more discrete storms forming along the front will quickly be
engulfed by an evolving MCS moving through eastern KS into western
MO. Should this scenario unfold, damaging winds would become the
primary concern late this afternoon into evening, along with
excessive rainfall where storm training may occur.

Precipitation chances look to temporarily diminish tonight in the
wake of the expected MCS tracking off to our east/southeast.
However, by late tonight into Thursday, large-scale forcing for
ascent will strengthen markedly ahead of a potent short-wave
trough translating through the Rockies into central Plains. The
approach of this upper-air system will contribute to the deepening
of a surface low over western KS tonight and an associated
downstream strengthening warm-advection pattern over the mid MO
Valley. Subsequently, a gradual increase in showers and
thunderstorms is expected Thursday morning, the extent and
longevity of which will dictate how far north a warm front will
lift in southeast NE and southwest IA Thursday afternoon.

The latest Day 2 convective outlook has displaced the enhanced
risk to our south which appears reasonable given the potential
limiting effects the early-day convection will have on air mass
destabilization. Nonetheless, it does appear that southeast NE and
southwest IA will have the highest probability of experiencing a
few severe storms Thursday afternoon into evening. Localized
flooding will also be a concern.

We expect a period of drier weather to ensue Friday into Saturday
ahead of a weak disturbance which will bring a slight chance of
showers to the area Saturday night.

.LONG TERM...(Saturday night through Wednesday)
Issued at 237 PM CDT Wed May 2 2018

Medium-range guidance is consistent in suggesting that a short-
wave trough will track from the Rockies into central Plains on
Tuesday into Wednesday when the next chance for showers and
thunderstorms will exist. High temperatures through the forecast
period will remain near or slightly above normal in the 70s to
lower 80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 624 PM CDT Wed May 2 2018

Complex TAF forecast as convection continues to drift north of a
frontal boundary. A break in thunderstorm activity is expected
overnight but is forecast to develop again Thursday morning and
continue into much of the day as the above mentioned frontal
boundary drifts north. Conditions will vary between IFR and MVFR
throughout much of the TAF cycle.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Mead
LONG TERM...Mead
AVIATION...Kern
Hazardous weather outlook, May 2, 3:16 PM CDT, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
316 PM CDT Wed May 2 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-031030-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
316 PM CDT Wed May 2 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Thursday

A few severe storms are expected to develop late this afternoon
into evening across portions of southeast Nebraska and southwest
Iowa. The greatest severe-storm threat will exist along and south
of a line from Beatrice to Clarinda Iowa. Large hail, damaging
winds, and excessive rainfall are the primary hazards, though a
tornado or two is also possible.

Another round of strong to severe thunderstorms is expected to
develop Thursday afternoon and evening mainly south of I-80.

.DAYS TWO THROUGH SEVEN...Thursday night through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation is likely for parts of far southeast
Nebraska and southwest Iowa late this afternoon and evening.

In the hours before

Local storm report, May 2, 1:11 PM CDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
111 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLOOD            3 NW BELLWOOD           41.38N 97.28W
05/01/2018                   BUTLER             NE   EMERGENCY MNGR

            WATER OVER ROAD 44, BETWEEN E AND F. DELAYED
            REPORT.

&&

PEARSON
Local storm report, May 2, 5:52 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
552 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HAIL             5 E SHAMBAUGH           40.66N 94.94W
05/02/2018  E1.00 INCH       PAGE               IA   PUBLIC

&&

BLB

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:06 PM CDTSpecial Weather StatementOAXSarpy24 min
May 1, 7:22 PM CDTTornado WarningOAXGage23 min
May 1, 7:31 PM CDTAreal Flood AdvisoryOAXDodge, Saunders3 hr
May 1, 7:35 PM CDTSpecial Weather StatementOAXCedar40 min
May 1, 7:42 PM CDTTornado WarningOAXGage, Pawnee33 min
May 1, 7:45 PM CDTSevere Thunderstorm WarningOAXCedar22 min
May 1, 7:58 PM CDTSpecial Weather StatementOAXWayne17 min
May 1, 8:04 PM CDTTornado WarningOAXPawnee15 min
May 1, 8:49 PM CDTSpecial Weather StatementOAXNemaha, Richardson26 min
May 1, 11:52 PM CDTSpecial Weather StatementOAXJohnson, Nemaha, Otoe, Pawnee, Richardson38 min
May 2, 11:17 AM CDTSpecial Weather StatementOAXPlatte43 min
May 2, 11:35 AM CDTSevere Thunderstorm WarningOAXColfax, Platte40 min
May 2, 12:17 PM CDTSpecial Weather StatementOAXCuming43 min
May 2, 6:11 PM CDTSevere Thunderstorm WarningOAXGage, Nemaha, Pawnee, Richardson34 min
May 2, 6:39 PM CDTSevere Thunderstorm WarningOAXRichardson36 min

Nearby

Tornado Warnings in Nebraska, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.